Anorgasmia With Trazodone

Young Woman Laying On Bed
Andrew Lipovsky/Getty Images

Question: "I just started on Trazodone  50 mg 3 times a day and noticed that it is much harder to achieve an orgasm. I could not have one with any of the SSRI's,  but my doctor told me this one should not cause this side effect. Is it just me?  I never had this problem when I wasn't on antidepressants. I am in my 30s and a female."

Answer: Many medications, both prescription and OTC, can cause problems with orgasm, including blood pressure medications, antihistamines and antidepressants.

 While selective serotonin reuptake inhibitors (SSRIs) are most notorious for this side effect, other antidepressants can also cause problems.

As far as trazodone, however, it appears very unlikely, although I won't say impossible, that it was the cause of your anorgasmia. In a quick search of the medical literature, I did find a case report of a patient who experienced anorgasmia, which resolved itself as soon as the patient stopped taking the medication.  However, a single case report really doesn't tell us much. It could have simply been a coincidence. Probably the only way that you will know for certain that trazodone had anything to do with your difficulties is to try stopping it for a time and see if things get better.  If you opt to do this, however, please do so under your doctor's supervision.

Although trazodone is not linked to anorgasmia, it does cause certain other sexual side effects, such as:

  • Changes in Sex Drive -  It is possible that you may experience either a decrease or an increase in sex drive.  Could it be that you are confusing a lack of interest in sex with anorgasmia?  A low libido could make it a bit more difficult to become aroused and have an orgasm, even though you are not truly experiencing anorgasmia.
  • Ejaculation Problems - Trazodone may cause retrograde ejaculation, meaning that instead of exiting the penis during orgasm, semen instead travels backward into the bladder.
  • Priapism/Clitorism - This well-known, but rare, side effect involves a painful erection of the penis (priapism) or clitoris (clitorism) which does not go away, even after orgasm.  It can cause permanent damage if not treated right away, so you should seek immediate medical attention if this happens to you.

Related Articles:

Continue Reading